Food and Drug Administration (FDA) medical advisers are saying that medications containing codeine should not be given to children and most teens to treat pain or cough.
Members of the Pulmonary-Allergy Drugs (PADC) and Drug Safety and Risk Management Advisory Committees voted in favor of including a new contraindication for codeine for the treatment of cough in individuals under 18, while others recommended a lower threshold.
The medical advisers also voted in favor of including a new contraindication for codeine for the treatment of cough. Nearly ¾ of the experts supported the strongest category of contraindication which could exclude those younger than 18.
The panel voted 28-0 in a third vote to remove codeine from the over-the-counter monograph.
The FDA doesn’t have to follow the panel’s guidance, but it typically does.
“I don’t understand, in any way, how a narcotic-based compound can be an over-the-counter drug. It boggles my mind,” Raeford E. Brown Jr., MD, FAAP, professor at the University of Kentucky Medical Center, said at the committee meeting.
“This gives an opportunity for parents to give 2-year-olds doses of a drug that are absolutely unregulated by anyone. The worst possible thing we can do is not put the directions for dosing on the bottles of it, leave it on the market and expect that parents are not going to use it. Parents will use it. Parents will use it every single day.”
“My concern, were I to be prescribing codeine in children, would be that I would, frankly, kill them,” said pharmacist Maria Pruchnicki, of the Ohio State University College of Pharmacy.
Several committee members pointed out that it’s uncertain whether OTC codeine medicines are even effective at treating children’s coughs, and questioned whether there are safer alternatives for alleviating pain.
It’s not uncommon for doctors to prescribe a combination of codeine and painkillers to soothe children’s pain, particularly when they’re recovering from surgery. But the FDA has become increasingly concerned because codeine has been shown to cause potentially life-threatening breathing problems in youngsters. Those cases are rare, but children’s bodies are genetically predisposed to convert codeine into morphine, so the risk is ever present.
During the meeting, the panel presented dozens of cases in which children stopped breathing after receiving codeine. The FDA identified 64 serious cases of respiratory depression caused by codeine from 1965 to 2015, including 24 deaths, 21 hospitalizations, and 16 life-threatening cases. Of the 24 deaths, 21 were of children under 12, and 9 of the 21 deaths occurred when using codeine to treat post-tonsillectomy or post-adenoidectomy pain.
From 2004 to 2013 in 63 hospitals, the FDA identified 37 emergency department (ED) visits for codeine cough medications and 261 ED visits for codeine painkillers. The majority of these cases were related to accidental overdose or ingestion of the products.
Regulators in Europe, Australia, and Canada have sharply restricted the use of codeine, and representatives from the American Academy of Pediatrics and the National Center for Health Research, an advocacy group in Washington, D.C., urged the FDA to follow their example.
“The use of codeine or any other opioid cannot be recommended for the treatment of cough in children,” said Dr. Constance Houck, an anesthesiologist at Boston Children’s Hospital, speaking on behalf of the academy. The pediatricians’ group recommended against using codeine for pain and urged the FDA require a prescription for codeine-containing medications.
 MedPage Today